Thunderstorm Wind, Alleghany
- When
- July 8, 7:00 PM EST
- Where
- Alleghany County, Ennice
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.550, -81.000
Trees were reported down on the Blue Ridge Parkway.
Low pressure was located off the Carolina coast and spread moisture westward into the area which aided in the development of severe isolated to scattered thunderstorms in North Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Low pressure was located off the Carolina coast and spread moisture westward into the area which aided in the development of severe isolated to scattered thunderstorms in North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 8, 6:11 PM EST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 711 PM EDT THU JUL 8 2010 .SYNOPSIS... LOW PRESSURE OFF THE CAROLINA COAST WILL SPREAD MOISTURE WESTWARD INTO THE AREA...AND THIS IS EXPECTED TO HELP GENERATE ISOLATED TO SCATTERED THUNDERSTORMS INTO TONIGHT. A WEAK COOL FRONT WILL MOVE SOUTHEAST ACROSS THE AREA SATURDAY...PROVIDING A BETTER CHANCE OF SHOWERS AND STORMS LATER FRIDAY INTO SATURDAY. WEAK HIGH PRESSURE WILL FOLLOW THE FRONT BRINGING DRIER AND SOMEWHAT COOLER WEATHER FOR SUNDAY INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... STRONG HEATING COMBINED WITH A PLUME OF HIGH MOISTURE SHOULD RESULT IN ISOLATED TO SCT CONVECTION. AS EXPECTED FROM THIS MORNING MODIFIED RNK SOUNDING MLCAPE ARE AOA 2000 J/KG. NORTHEAST TO EAST FLOW IS INCREASING THIS AFTERNOON INTO TONIGHT AS THE UPPER LOW RETROGRADES WESTWARD TOWARDS THE OUT BANKS. THE WRFARW-RNK...NAM... SREF AND GFS SUPPORT THE MENTION OF ISOLATED CONVECTION. ANY THUNDERSTORM THAT DEVELOPS COULD CONTAIN HEAVY DOWNPOURS AND STRONG GUSTY WINDS. ADDED SOME PATCHY FOG TONIGHT ESPECIALLY IN THE WEST. OVERNIGHT LOWS WILL BE UNSEASONABLE MILD WITH READING CLOSE TO ADJMETBC FROM THE MID 60S IN THE WEST TO THE LOWER 70S IN THE SOUTHEAST. ON FRIDAY...THE UPPER LOW OFF THE COAST WILL SLOWLY MERGE WITH A COLD FRONT TO THE WEST THROUGH FRIDAY NIGHT. THIS WILL FORCE THE UPPER RIDGE TO THE SOUTHWEST. HIGH TEMPERATURES WILL BE A FEW DEGREES COOLER FRIDAY NEAR ADJMETBC BUT WITH DEWPOINTS IN THE MID TO UPPER 60S...IT WILL STILL BE MUGGY. PLACED THE HIGHEST POPS IN THE WEST FOR FRIDAY. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... ONGOING FORECAST OF HIGHER POPS IN THE MTNS FRI NIGHT SEEM REASONABLE AS THE UPPER TROUGH MOVES INTO THE CENTRAL/SRN APPS WITH THE COLD FRONT SLOWLY TRACKING INTO THE LEE TROUGH BY 12Z SAT. DESPITE DEEP MOISTURE WITH PWATS ABOVE 2 INCHES...THE SYSTEM WEAKENS ENOUGH THRU THE PIEDMONT TO LOWER POPS TO CHANCE CAT. STILL POTENTIAL FOR HEAVY DOWNPOURS IN THIS ENVIRONMENT THOUGH WILL LEAVE OUT OF THE WEATHER GRIDS FOR NOW. THE FRONT WILL LINGER IN THE PIEDMONT SAT DURING THE MORNING B4 SECONDARY WAVE ALOFT AND THE SFC PUSHES ACROSS. DESPITE THIS...THE SVR THREAT WILL BE MINIMAL DUE TO MORE CLOUD COVER...BUT CANNOT RULE OUT STRONGER WINDS DOWN TOWARD THE SOUTHSIDE VA AREA SAT AFTN. BY SAT NIGHT...THE AIRMASS DRIES SOMEWHAT WITH TRANSITION TO CLEARING SKIES AND HIGH PRESSURE PUSHING INTO THE CENTRAL AND SRN APPALACHIANS WHILE FRONT SHIFTS TO THE COAST. SUNDAY SHOULD BE A LESS HUMID DAY IN THE MTNS WITH A WESTERLY TO NW FLOW AT THE SFC AND ALOFT. IT WILL STILL BE WARM BUT CLOSE TO NORMAL. THE DEWPOINTS MAY STAY UP ALONG THE PIEDMONT SINCE THE FRONT ACROSS THE COAST WILL BE HOLDING THE DRY POCKET BACK OVER THE MTNS. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... KEEPING THE FORECAST CLOSE TO HPC PREFERENCE OF ENSEMBLES BLENDED WITH 00Z ECMWF. STILL LOOKING AT EXTENDED PERIOD OF TYPICAL SUMMER HERE IN THE EAST WITH INCREASED HUMIDITY AS TROUGH REMAINS ACROSS THE MS VALLEY EAST TO THE OHIO VALLEY AND FLOW WILL BE MORE SW TO SOUTH. FRONTS WILL WEAKEN AS THEY MOVE TOWARD THE MTNS TUESDAY...BUT WITH INCREASED SFC DEWPOINTS AND CONVERGENCE SHOULD SEE A CHANCE OF POPS TUE-WED. HIGH TEMPS WILL BE AT OR JUST ABOVE NORMALS WITH THE HIGHER MOISTURE CONTENT IN THE AIR KEEPING OVERNIGHT LOWS ABOVE NORMAL...IN THE MID 60S TO LOWER 70S. ON THURSDAY...THERE IS A WEAK CONVERGENT AXIS LEFT OVER THE SE BUT WILL KEEP SLIGHT CHANCE POPS IN FOR NOW. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... WIDELY SCATTERED SHRA/TSRA CONTINUE TO DEVELOP AND PIVOT OFF TO THE SW THIS EVENING...MAINLY FROM THE BLUE RIDGE SE INTO THE PIEDMONT AROUND KDAN. EXPECT MAY SEE MORE TSRA DEVELOP AROUND KROA DESPITE LOSS OF HEATING GIVEN INSTABILITY SO INCLUDED A VICINITY/TEMPO MENTION OF MVFR CONDITIONS THERE THRU ABOUT MIDNIGHT. ALSO STORMS ENCROACHING ON KDAN WILL LIKELY MAKE FOR AN HOUR OR TWO OF MVFR/IFR WITH GUSTS TO 35 KTS POSSIBLE. EXPECT ALL OTHER SITES TO REMAIN VOID OF CONVECTION IN THE NEAR TERM SO WONT INCLUDE ATTM. OTRW WEAKENING HIGH PRESSURE AT THE SURFACE AND ALOFT OVER THE REGION WILL PROVIDE MAINLY VFR CONDITIONS LATER TONIGHT. INCREASING LOW LEVEL MOISTURE IN AN ONSHORE EASTERLY FLOW WILL CREATE POCKETS FOG/HAZE INTO EARLY FRIDAY...ESPCLY AFTER MIDNIGHT THRU DAYBREAK WHEN PERIODS OF MVFR LIKELY AT A FEW SITES. UPPER LOW ALONG THE COAST STARTS TO LIFT OUT FRIDAY AS A COLD FRONT SLOWLY APPROACHES FROM THE NW LATE IN THE DAY. LOOKS LIKE WILL STAY IN A VFR BUT HAZY REGIME BETWEEN THESE TWO SYSTEMS UNTIL LATE FRIDAY WHEN SOME PRE- FRONTAL STORMS LIKELY MOVE INTO THE FAR WESTERN AREAS. CONFIDENCE HIGH ENOUGH THAT HAVE INCLUDED A CB/VCTS MENTION ACROSS THE SE WVA LOCATIONS TOWARD THE END OF THE TAF PERIOD FRIDAY...AND CB AT KROA...BUT LITTLE CONVECTIVE MENTION OUT EAST. MORE WIDESPREAD SHOWERS AND THUNDERSTORMS WITH MVFR/POSSIBLE IFR ARE EXPECTED ACROSS THE ENTIRE AREA FRIDAY NIGHT INTO SATURDAY AS A WEAK COLD FRONT SLIDES THROUGH THE REGION. DRIER WEATHER UNDER VFR CONDITIONS WILL RETURN AGAIN ON SUNDAY AND LINGER INTO EARLY NEXT WEEK. && .CLIMATE... RECORD HIGH MINIMUM TEMPERATURES FOR JULY 8TH ROANOKE...75 IN 1977 LYNCHBURG...73 IN 1993 DANVILLE...74 IN 1993 BLACKSBURG...67 IN 1994 BLUEFIELD...71 IN 1977 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/JJ/KK NEAR TERM...KK SHORT TERM...WP LONG TERM...WP AVIATION...JH/JJ/KK CLIMATE...
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 428 PM EDT THU JUL 8 2010 NCZ004>006-092030- STOKES-ROCKINGHAM-CASWELL- 428 PM EDT THU JUL 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TONIGHT. AN AIR QUALITY ALERT IS IN EFFECT FROM 6 AM TO 9 PM EDT TODAY. A CODE ORANGE AIR QUALITY ACTION DAY FOR THE TRIAD REGION OF NORTH CAROLINA FOR GROUND LEVEL OZONE. HEAT INDEX VALUES THIS AFTERNOON WILL BE AROUND 100 DEGREES. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO THIS EVENING. A FEW MAY PRODUCE HEAVY DOWNPOURS AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AN AIR QUALITY ALERT WILL ALSO BE IN EFFECT FROM 6 AM TO 9 PM EDT FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003-019-020-VAZ022>024-032>035-043>047-058-059-092030- SURRY-WILKES-YADKIN-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 428 PM EDT THU JUL 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. HEAT INDEX VALUES THIS AFTERNOON WILL BE AROUND 100 DEGREES. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO THIS EVENING. A FEW MAY PRODUCE HEAVY DOWNPOURS AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009>020-WVZ042>045-092030- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER- SUMMERS-MONROE-GREENBRIER- 428 PM EDT THU JUL 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 754 PM EDT THU JUL 8 2010 NCZ018-090030- WATAUGA NC- 754 PM EDT THU JUL 8 2010 ...A STRONG THUNDERSTORM WILL AFFECT WATAUGA COUNTY... AT 753 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BLOWING ROCK...MOVING SOUTH AT 5 MPH. WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR MOSES CONE MEMORIAL PARK AROUND 800 PM AND BLOWING ROCK AROUND 815 PM. LAT...LON 3612 8162 3613 8176 3623 8170 3621 8158 DS
The Roanoke radar (KFCX), 83 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
4 thunderstorm wind. Local standard time, as filed.
Trees were reported down on the Blue Ridge Parkway.
A tree was blown down just outside of Yanceyville.
Trees were blown down on Highway 18.
Thunderstorm winds blew trees down on Traphill Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 243031, 243032, 243033, 243034.